Advertisement

Periodica Mathematica Hungarica

, Volume 75, Issue 2, pp 244–254 | Cite as

Two infinite families of terminating binomial sums

  • Ivica MartinjakEmail author
Article
  • 132 Downloads

Abstract

We present a family of identities including both binomial coefficients and a power of a natural number \(m \ge 2\). We find a combinatorial interpretation of these identities, which provides bijective proof. Dual alternating sign identities are also presented.

Keywords

Binomial coefficient identity Bijection Weighted tilings Alternating sum 

Mathematics Subject Classification

05A10 05A19 

Notes

Acknowledgements

The author thanks the referee for valuable comments and suggestions that improved the final version of the paper. The author is thankful to Professor B.Sury from the Indian Statistical Institute, Bangalore for providing useful reference.

References

  1. 1.
    T. Amdeberhan, V. Angelis, M. Lin, V. Moll, B. Sury, A pretty binomial identity. Elem. der Math. 76, 18–25 (2012)CrossRefMathSciNetzbMATHGoogle Scholar
  2. 2.
    H. Belbachir, M. Rahmani, B. Sury, Alternating sums of the reciprocals of binomial coefficients. J. Integer Seq. 15,12.2.8,16 (2012)Google Scholar
  3. 3.
    A.T. Benjamin, J.J. Quinn, Proofs that Really Count (Mathematical Association of America, Washington, 2003)zbMATHGoogle Scholar
  4. 4.
    A.T. Benjamin, S.S. Plott, J.A. Sellers, Tiling proofs of recent sum identitties involving Pell numbers. Ann. Combin. 12(3), 271–278 (2008)CrossRefzbMATHGoogle Scholar
  5. 5.
    R.L. Graham, D.E. Knuth, O. Patashnik, Concrete Mathematics, second edn. (Addison-Wesley, Boston, 1994)zbMATHGoogle Scholar
  6. 6.
    V.J.W. Guo, J. Zhang, Combinatorial proofs of a kind of binomial and q-binomial coefficient identities. Ars Combin. 1, 415–428 (2014)MathSciNetzbMATHGoogle Scholar
  7. 7.
    G. Ka̋rolyi, Z.L. Nagy, A simple proof of the Zeilberger-Bressoud q-Dyson theorem. Proc. Am. Math. Soc. 142, 3007–3011 (2014)CrossRefMathSciNetzbMATHGoogle Scholar
  8. 8.
    C. Krattenthaler, Some divisibility properties of binomial and q-binomial coefficients. J. Num. Theor. 135, 167–184 (2014)CrossRefMathSciNetzbMATHGoogle Scholar
  9. 9.
    I. Martinjak, Two extensions of the Sury’s identity, Amer. Math. Mon. 123(9) (2016)Google Scholar
  10. 10.
    I. Martinjak, H. Prodinger, Complementary families of the Fibonacci-Lucas relations, preprint, (2016)Google Scholar
  11. 11.
    F. Petrov, Polynomial approach to explicit formulae for generalized binomial coefficients, arXiv:1504.01007, (2015)
  12. 12.
    H.H. Pilehrood, T.H. Pilerood, Jacobi polynomials and congruences involving some higher-order Catalan numbers and binomial coefficients. J. Integer Seq. 18(11), 15.11.7 (2015)Google Scholar
  13. 13.
    J. Propp, A reciprocity theorem for domino tilings.electron. J. Combin. 8(1), R18, 9 (2001)Google Scholar
  14. 14.
    R. Stanley, Enumerative Combinatorics, vol. 1 (Cambridge University Press, Cambridge, 1997)CrossRefzbMATHGoogle Scholar
  15. 15.
    Y. Sun, F. Ma, Some new binomial sums related to the Catalan triangle, Electron. J. Combin. 21(1), P1.33, 15 (2014)Google Scholar
  16. 16.
    B. Sury, Sum of the reciprocals of the binomial coefficients. Eur. J. Combin. 14, 351–353 (1993)CrossRefMathSciNetzbMATHGoogle Scholar
  17. 17.
    B. Sury, A curious polynomial identity. Nieuw Arch. Wisk. 11, 93–96 (1993)MathSciNetzbMATHGoogle Scholar
  18. 18.
    D. Zeilberger, All binomial identities are verifiable. Proc. Nat. Acad. Sci. 78(7), 4000 (1981)CrossRefMathSciNetzbMATHGoogle Scholar

Copyright information

© Akadémiai Kiadó, Budapest, Hungary 2017

Authors and Affiliations

  1. 1.Faculty of ScienceUniversity of ZagrebZagrebCroatia

Personalised recommendations